Wisconsin, 2015

Hail in Wisconsin, June 8, 2015

June 8, 2015 · NWS MKX · 5 events in 1 county or zone

Numerous thunderstorms developed as an upper trough and cold front approached southern WI. While most thunderstorms produced small hail, one thunderstorm become severe and produced hail up to golfball size in Kenosha County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Numerous thunderstorms developed as an upper trough and cold front approached southern WI. While most thunderstorms produced small hail, one thunderstorm become severe and produced hail up to golfball size in Kenosha County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 8, 9:20 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 8, 9:20 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1020 AM CDT MON JUN 8 2015

.AVIATION/18Z TAFS/...LEAD SHORTWAVE AND SURFACE TROUGH KICKING
OFF SOME SHRA FROM MKE TO WALWORTH COUNTIES. RATHER QUIET UPSTREAM
FOR NOW. HOWEVER MESO MODELS CONTINUE TO DEVELOP ADDITIONAL
SHRA/TSRA AS MID LEVELS COOL WITH NEXT SHORTWAVE RIDING SOUTHEAST.
OVERALL VFR CONDITIONS THIS PERIOD WITH LOCALIZED MVFR CONDITIONS
WITH ANY SHRA/TSRA. STEEP LOW LEVEL LAPSE RATES WILL SUPPORT SOME
GUSTY WINDS WITH ANY CONVECTION. THINGS WILL QUIET DOWN BY MID
EVENING WITH LOSS OF HEATING. WEAK RIDGING TAKES HOLD. RENEWED WAA
ON TUESDAY PROGGD TO FOCUS CONVECTION ACROSS NRN WI.

PC

&&

.PREV DISCUSSION... /ISSUED 331 AM CDT MON JUN 8 2015/

TODAY...FORECAST CONFIDENCE IS HIGH.

A DECENT MID LEVEL TROF WILL CONTINUE TO DIG SOUTH ACROSS THE
WESTERN GREAT LAKES TODAY.  COLD TEMPS ALOFT COMBINED WITH WARM
SURFACE TEMPS WILL GENERATE LOW LEVEL LAPSE RATES OF 8-9C THIS
AFTERNOON. DEWPOINTS WILL START OUT IN THE UPPER 50S TO LOWER
60S...BUT WE/LL BE MIXING UP TO NEAR 800MB...HELPING TO LOWER THOSE
VALUES MORE INTO THE MID TO UPPER 50S...MAYBE EVEN LOWER. THOUGH
IT/S GETTING DRIER AT THE SURFACE...THE COLUMN HAS PLENTY OF
MOISTURE TO SUPPORT A MOSTLY DIURNALLY DRIVEN DEVELOPMENT OF SHOWERS
AND THUNDERSTORMS...MAINLY THIS AFTERNOON.  THE HRRR AND THE
SIMULATED ABI SATELLITE IMAGERY SUGGEST TWO AREAS OF SHOWERS AND
STORMS THIS AFTERNOON. ONE WILL BE WITH A SURFACE TROF/CDFNT THAT
WILL TRACK ACROSS SOUTHERN WISCONSIN. ANOTHER AREA OF CONVECTION
WILL BE MORE WITH THE UPPER TROF/MID LEVEL CIRCULATION OVER
NORTHEAST/EAST CENTRAL WISCONSIN. THE PEAK FOR ALL THIS ACTIVITY
WILL BE CENTERED AROUND 3-5 PM THIS AFTERNOON...DIMINISHING QUICKLY
THEREAFTER.  GIVEN THE STEEP LAPSE RATES...WE COULD SEE SOME POTENT
WIND GUSTS AND SPC HAS KEPT US IN A MARGINAL RISK FOR SEVERE DUE TO
THIS. SOME HAIL ALSO LIKELY IN STRONGER STORMS.

OVERALL...IT SHOULD FEEL PRETTY NICE OUT THERE THIS AFTERNOON WITH
TEMPS IN THE UPPER 70S TO LOWER 80S COMBINED WITH DEW POINTS IN THE
50S.

TONIGHT...FORECAST CONFIDENCE IS HIGH.

ANY LINGERING SHOWERS WILL DIMINISH/END BY MID EVENING. COMFORTABLE
TEMPS ARRIVE WITH LOWS DROPPING INTO THE MID 50S TO AROUND 60.

TONIGHT...FORECAST CONFIDENCE IS HIGH.

ANY LINGERING SHOWERS WILL DIMINISH/END BY MID EVENING. COMFORTABLE
TEMPS ARRIVE WITH LOWS DROPPING INTO THE MID 50S TO AROUND 60.

TUESDAY AND WEDNESDAY...FORECAST CONFIDENCE...MEDIUM

TUESDAY LOOKS DRY DURING THE DAY...WITH A CHANCE FOR A FEW STORMS
EVENING/OVERNIGHT INTO EARLY WEDNESDAY MORNING AS A WEAK COLD
FRONT DROPS THROUGH SOUTHERN WISCONSIN.

ABOVE NORMAL TEMPS ARE EXPECTED FOR THIS PERIOD. TUESDAY WILL
LIKELY BE THE WARMEST DAY...WITH HIGHS AROUND THE WARMEST OF THE
YEAR. ONE REMAINING CONCERN WITH TEMPS TUESDAY IS WHETHER OR NOT
A LAKE BREEZE WILL FORM. OFFSHORE WINDS ARE RIGHT AT THAT
THRESHOLD WHERE IT COULD GO EITHER WAY...SO KEPT HIGHS A LITTLE
COOLER NEAR THE LAKE. IF WINDS STAY OFFSHORE LONGER INTO THE
AFTERNOON THOUGH...TEMPS WILL END UP WARMER THAN FORECAST NEAR
THE LAKE.

THURSDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

A CHANCE FOR SHOWERS AND STORMS WILL RETURN THURSDAY AS HIGH
PRESSURE DEPARTS TO THE EAST.

WIDESPREAD STORMS ARE LIKELY THURSDAY NIGHT AND FRIDAY AS
A STRONG LOW MOVES THROUGH WISCONSIN. COULD SEE SOME DECENT
RAINFALL AMOUNTS...WITH GFS PRECIPITABLE WATER VALUES APPROACHING
2 INCHES.

MODELS IN PRETTY GOOD AGREEMENT THAT HIGH PRESSURE WILL BRING DRY
CONDITIONS ON SATURDAY...WITH MORE SHOWER/STORM CHANCES SATURDAY
NIGHT INTO SUNDAY AS DEEP MOISTURE QUICKLY RETURNS.

TEMPS WILL BE NEAR TO A FEW DEGREES ABOVE NORMAL LATE WEEK AND
INTO THE WEEKEND.

AVIATION/00Z TAFS/...VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD.  SHOWERS AND THUNDERSTORMS WILL DEVELOP PRIMARILY DURING THE
AFTERNOON...DURING MAX HEATING. SOME OF THE STRONGER STORMS COULD
PRODUCE 40 MPH WIND GUSTS...POSSIBLY STRONGER...AND HAIL TO 1/2
INCH...OR POSSIBLY LARGER.  THE PEAK ACTIVITY WILL BE FROM 20-23Z
THIS AFTERNOON.  WINDS WILL BE WESTERLY 15 TO 25KTS THIS AFTERNOON.
ANY LINGERING SHOWERS/STORMS WILL DIMINISH QUICKLY DURING THE EARLY
EVENING WITH WINDS DIMINISHING QUICKLY AS WELL WITH SUNSET.

MARINE...WILL HOIST A SMALL CRAFT ADVISORY FOR WIND POINT SOUTH TO
WINTHROP HARBOR FROM NOON TO 7 PM TODAY.  WESTERLY WINDS WILL GUST
TO 22-24KTS. LOOK FOR THE WINDS TO DIMINISH QUICKLY WITH SUNSET. THE
HIGHEST WAVES WILL BE WELL OFF SHORE.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ646.

&&

TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
TUESDAY THROUGH SUNDAY...DDV
Hazardous weather outlook, Jun 8, 2:34 AM CST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
334 AM CDT MON JUN 8 2015

WIZ046-047-051-052-056>060-062>072-090845-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
334 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY...PRIMARILY DURING THE AFTERNOON.
GUSTY WINDS TO 30-40 MPH AND 1/2 INCH HAIL ARE POSSIBLE WITH ANY
STRONG THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT WITH A COLD
FRONT MOVING THROUGH. THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AND
FRIDAY AS LOW PRESSURE MOVES INTO WISCONSIN. A CHANCE OF STORMS
RETURNS SATURDAY NIGHT AND SUNDAY WITH ANOTHER LOW PRESSURE SYSTEM
MOVING THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

LMZ643>646-090845-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
334 AM CDT MON JUN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FROM WIND POINT SOUTH TO
WINTHROP HARBOR FROM NOON TO 7 PM DUE TO GUSTY WESTERLY WINDS.

THUNDERSTORMS ARE LIKELY TODAY...PRIMARILY DURING THE AFTERNOON.
STRONG GUSTY WINDS AND 1/2 INCH HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT WITH A COLD
FRONT MOVING THROUGH. THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AND
FRIDAY AS LOW PRESSURE MOVES INTO WISCONSIN. A CHANCE OF STORMS
RETURNS SATURDAY NIGHT AND SUNDAY WITH ANOTHER LOW PRESSURE SYSTEM
MOVING THROUGH.

DAVIS
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 8, 12:00 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
100 PM CDT MON JUN 8 2015

WIZ070-081845-
WALWORTH-
100 PM CDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL AND SOUTHEASTERN
WALWORTH COUNTY...

AT 1259 PM CDT...A STRONG THUNDERSTORM WAS OVER ELKHORN...MOVING EAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  COMO AROUND 105 PM CDT.
  LAKE GENEVA AROUND 120 PM CDT.
  PELL LAKE AROUND 130 PM CDT.
  POWERS LAKE AROUND 135 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SPRINGFIELD...DELAVAN
AND BURLINGTON.

LAT...LON 4263 8864 4271 8863 4276 8831 4251 8831
TIME...MOT...LOC 1759Z 276DEG 19KT 4266 8856

WOOD
Local storm report, Jun 8, 12:12 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
112 PM CDT MON JUN 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             ELKHORN                 42.67N 88.54W
06/08/2015  E0.25 INCH       WALWORTH           WI   911 CALL CENTER

&&

SCHULTZ
Special weather statement, Jun 8, 12:24 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
124 PM CDT MON JUN 8 2015

WIZ070>072-081930-
RACINE-KENOSHA-WALWORTH-
124 PM CDT MON JUN 8 2015

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WALWORTH...SOUTHERN
RACINE AND KENOSHA COUNTIES...

AT 123 PM CDT...A STRONG THUNDERSTORM WAS OVER BOHNERS LAKE...OR 7
MILES NORTHEAST OF LAKE GENEVA...MOVING EAST AT 30 MPH.

WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BROWNS LAKE AROUND 130 PM CDT.
  SILVER LAKE AROUND 140 PM CDT.
  CAMP LAKE AND EAGLE LAKE AROUND 145 PM CDT.
  PADDOCK LAKE AROUND 150 PM CDT.
  UNION GROVE AROUND 155 PM CDT.
  STURTEVANT AROUND 205 PM CDT.
  KENOSHA AND MOUNT PLEASANT AROUND 215 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE KANSASVILLE...SALEM...
BURLINGTON...BRISTOL...ELMWOOD PARK...SLADES CORNERS...BASSETT AND
NEW MUNSTER.

LAT...LON 4256 8837 4260 8841 4270 8836 4274 8777
      4271 8777 4267 8779 4267 8780 4261 8782
      4259 8781 4252 8781 4249 8780 4249 8787
TIME...MOT...LOC 1823Z 274DEG 24KT 4265 8831

WOOD

The radar

The Milwaukee radar (KMKX), 56 km away, was scanning. The volume nearest the first event began at 18:47 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Kenosha

When
June 8, 12:48 PM CST
Where
Kenosha County, Silver Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.550, -88.170

Large hail damaged many vehicles, mainly with small dents.

Hail, Kenosha

When
June 8, 12:50 PM CST
Where
Kenosha County, 0.69 mi S of Trevor
Measured
1 in hail
Reported by
Public
Coordinates
42.510, -88.120

Hail, Kenosha

When
June 8, 12:50 PM CST
Where
Kenosha County, 0.51 mi E of Salem
Measured
1.25 in hail
Reported by
Public
Coordinates
42.550, -88.110

Hail, Kenosha

When
June 8, 12:53 PM CST
Where
Kenosha County, 1.53 mi E of Trevor
Measured
1.75 in hail
Reported by
Public
Coordinates
42.520, -88.090

Lots of hail reported from the Spring Valley Country Club. The largest hail stones the size of golf balls.

Hail, Kenosha

When
June 8, 1:15 PM CST
Where
Kenosha County, Pleasant Prairie
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.550, -87.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2015Every state in 2015This day in weather historyWarnings in Wisconsin, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570351, 570352, 570353, 570354, 570355.